Alert archive / California / Special Weather Statements in 2018
Special Weather Statement, NWS Eureka, CA
NWS Eureka, CA issued this special weather statement at Mar 21, 2018, 4:20 PM PDT. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2018, 4:20 PM PDT (23:20 UTC)
- Expired
- Mar 21, 2018, 4:30 PM PDT
- In force
- 10 min
- Issued by
- NWS Eureka, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 109 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968
WWUS86 KEKA 212320
SPSEKA
Special Weather Statement
National Weather Service Eureka CA
420 PM PDT WED MAR 21 2018
CAZ105-212330-
Northern Humboldt Interior CA-
420 PM PDT WED MAR 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 430 PM PDT...
At 419 PM PDT, Doppler radar was tracking a strong thunderstorm near
Orleans, moving northeast at 35 mph.
Winds in excess of 30 mph will be possible with this storm. Locally
heavy rain and pea sized hail is possible.
Locations impacted include...
Orleans and Weitchpec.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4138 12357 4138 12349 4137 12348 4133 12348
4132 12346 4130 12345 4128 12346 4127 12344
4125 12344 4124 12346 4122 12343 4120 12343
4110 12367 4124 12380
TIME...MOT...LOC 2319Z 234DEG 30KT 4125 12359
$$
MKKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Mar 21, 2:22 PM PDT, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 21, 2:22 PM PDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
222 PM PDT Wed Mar 21 2018
.SYNOPSIS...Active weather will continue through Saturday. Rain
through tomorrow morning. Dry break on Thursday with lowering snow
level. Snow Thursday night through Saturday above 2000 feet. After
that, trending towards dry weather for next week.
&&
.DISCUSSION...Short Term (Wednesday night through Friday night)
Very active short term forecast for NW California. We have a
developing system just off the West Coast of North America. As of
this afternoon, the upper level trough axis associated with the
southern system is set up off the coast of California. This
southern system is reorienting itself from NE-SW to N-S.
Most of the subtropical moisture is moving northeastward towards
southern and central California. Meanwhile, the northern system is
digging southward towards the area off the Pacific Northwest
Coast. This northern system has much colder and drier air. The two
upper level systems are phasing with each other, and this will
lead to a developing weather front making landfall tonight over
North Coast of California.
Ahead of this weather front, we are getting some destabilization
of the airmass over NW California. Storm Prediction Center also
put us on a general thunderstorm area. With CAPE up to 500 J/kg
AND Lifted Index slightly negative, conditions should be favorable
for isolated thunderstorms to occur over the coastal areas and
adjacent waters. The risk of thunderstorm will go down later
tonight as the convective parameters diminish. Precipitation rate
will intensify overnight tonight, with the heaviest precipitation
occurring late tonight into early Thursday morning. Snow level
will be fairly high, at around 6000 feet.
The weather front will push through the area Thursday morning, and
much colder air will filter into the area. Snow level will drop
down to around 2000 feet through the day on Thursday. At the same
time, the dry slot associated with this upper level trough will
move through the area. This will give us a brief break in
precipitation. However, this break in the weather will not last
long.
The moisture associated with the northern system will quickly move
into the area Thursday night. Precipitation will be spreading
across the area. The heaviest precipitation will be aiming towards
coastal mountains in Del Norte County. Snow level will be around
2000 feet overnight. Precipitation rate will pick up during the
day on Friday. However, models are hinting on snow level rising to
around 3000 feet. This is a complicating factor in the snowfall
amount forecast. If the precipitation is heavy enough, it will
drag down cold air aloft and thus lower the snow level to around
2000 feet. So wherever places that are seeing heavier
precipitation will likely see snow, while areas seeing lighter
precipitation changing back to rain during the day on Friday.
Right now, confidence is low on exactly how the snow level is
going to evolve during the day on Friday. Right now, thinking
about 6 inches in areas above 2000 feet, with higher elevation
locations seeing snowfall amount of 1 feet or higher through
Friday night. Thus, we have a Winter Storm Watch for areas above
2000 feet from Oregon border south to interior Mendocino County.
Stay tune to updates on this evolving situation.
Precipitation will taper off on Saturday, but looks like will
increase again later that day with another upper level shortwave
impulse impacting NW California. Models are still struggling to
work on the details of the Saturday system.
&&
.LONG TERM...Saturday through next Tuesday
Upper ridging/warming aloft and offshore wind flow should result
in drier conditions Sun Night and Monday. A frost advisory or
freeze warning may be necessary for coastal areas and for interior
portions of Mendocino county Sun night and Monday morning if
skies clear out and it does not fog up. Dry weather will persist
through the rest of the forecast period.
&&
.MARINE...South winds will increase through the evening and peak
late tonight as a front passes over the region. Near gale force
gusts will be possible. Winds will quickly become northerly behind
the front Thursday morning with another round of fresh southerlies
early Friday. Then northerly flow will return late in the weekend as
high pressure builds over the area. Steep waves will build with
increasing winds over the next few days but a fresh, westerly swell
will elevate the sea state near 12 to 15 feet late in the work week
and into the weekend. Small craft advisories will remain in effect
across the water from gusty winds and steep waves through early
Thursday morning. Additional advisories will need to be considered
for another front on Friday and large seas into the weekend. /KML
&&
.AVIATION...Local air terminals continued to be influence by a low pressure
system off the California Coast today. Several waves, generated from
the Low, advected a mixbag of weather conditions into the region. An
earlier wave brought in diverse rain amounts through mid-morning,
even though rain measurements were fairly feeble. CIGS and VIS have
been mostly up and down VFR-MVFR. Another weather impulse will bring
more showers this afternoon to the region. Afternoon weather
analysis also shows the possibility of stronger showers and even a
thunderstorm or two, mainly from Cape Mendocino to ACV. Periods of
deteriorating conditions can be expected this evening through
morning. /TA
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch from Thursday evening through Friday evening
for CAZ102-105>108-111.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 5 PM this afternoon to 11 AM PDT
Thursday for PZZ455-470.
Small Craft Advisory from 10 PM this evening to 5 AM PDT
Thursday for PZZ450.
Small Craft Advisory from 5 PM this afternoon to 2 PM PDT
Thursday for PZZ475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Mar 21, 2:49 PM PDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 249 PM PDT Wed Mar 21 2018 CAZ101-103-104-222200- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 249 PM PDT Wed Mar 21 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Isolated thunderstorms this evening along the coast. Gusty south winds with moderate rainfall during the overnight hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold storm from the northeast Pacific will bring bouts of showers, gusty winds and the potential for thunderstorms and small hail Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105>108-111-222200- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northeastern Mendocino Interior- 249 PM PDT Wed Mar 21 2018 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Gusty winds and moderate rainfall overnight tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Winter Storm Watch is currently in effect from Thursday night through Friday night. Snow level at around 2000 feet, may rise up to 3000 feet during the day on Friday. Snow accumulation around 6 inches, higher amounts in higher elevation locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ109-110-112-113-222200- Mendocino Coast-Northwestern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 249 PM PDT Wed Mar 21 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Isolated thunderstorms this evening. Gusty winds and moderate rain overnight tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 21, 4:20 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
420 PM PDT WED MAR 21 2018
CAZ105-212330-
Northern Humboldt Interior CA-
420 PM PDT WED MAR 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 430 PM PDT...
At 419 PM PDT, Doppler radar was tracking a strong thunderstorm near
Orleans, moving northeast at 35 mph.
Winds in excess of 30 mph will be possible with this storm. Locally
heavy rain and pea sized hail is possible.
Locations impacted include...
Orleans and Weitchpec.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4138 12357 4138 12349 4137 12348 4133 12348
4132 12346 4130 12345 4128 12346 4127 12344
4125 12344 4124 12346 4122 12343 4120 12343
4110 12367 4124 12380
TIME...MOT...LOC 2319Z 234DEG 30KT 4125 12359
MKKThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 3:17 AM PDT | Small Craft Advisory | EKA | 5 days | |
| Mar 21, 2:37 PM PDT | Winter Storm Watch | EKA | Del Norte, Humboldt, Mendocino, Trinity | 13 hr |
Nearby
Special Weather Statements in California, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.